Probabilistic methods in the geometry of Banach spaces

  • Gilles Pisier
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 1206)


Banach Space Convex Body Banach Lattice Complex Banach Space Stable Type 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A1]
    A. DE ACOSTA. Inequalities for B-valued random vectors with applications to the strong law of large numbers. Ann. Probab. 9 (1981) 157–161.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [A2]
    _____. Stable measures and semi-norms. Ann. Probab. 3 (1975) 365–375.CrossRefGoogle Scholar
  3. [AMi]
    N. ALON, V. D. MILMAN. Embedding of lk in finite dimensional Banach spaces. Israel J. Math. 45 (1983) 265–280.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [AM1]
    D. AMIR, V. D. MILMAN. Unconditional and symmetric sets in n-dimensional normed spaces. Israel J. Math. 37 (1980) 3–20.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [AM2]
    _____. A quantitative finite-dimensional Krivine theorem. Israel J. Math. 50 (1985) 1–12.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [AG]
    A. ARAUJO, E. GINÉ. The central limit theorem for real and Banach space valued random variables. Wiley (1980).Google Scholar
  7. [BG]
    Y. BENYAMINI, Y, GORDON. Random factorizations of operators between Banach spaces. J. d'Analyse Jerusalem 39 (1981) 45–74.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [Be]
    A. BEURLING. On analytic extensions of semi-groups of operators. J. Funct. Anal. 6 (1970) 387–400.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [Bo]
    C. BORELL. The Brunn-Minkowski inequality in Gauss spaces. Invent. Math. 30 (1975) 207–216.CrossRefMathSciNetGoogle Scholar
  10. [B1]
    J. BOURGAIN. New Banach space properties of the disc algebra and H. Acta Math. 152 (1984) 1–48.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [B2]
    _____. On martingale transforms on spaces with unconditional and symmetric basis with an appendix on K-convexity constant. Math. Nachrichten (1984).Google Scholar
  12. [B3]
    _____. A complex Banach space such that X and X are not isomorphic. Proc. A.M.S. To appear.Google Scholar
  13. [BMW]
    J. BOURGAIN, V. D. MILMAN, H. WOLFSON, On the type of metric spaces. Trans. AMS. To appear.Google Scholar
  14. [BDK]
    J. BRETAGNOLLE, D. DACUNHA-CASTELLE, J. L. KRIVINE, Lois stables et espaces L p. Ann. Inst. Henri Poincaré. sect. B. 2 (1966) 231–259.zbMATHMathSciNetGoogle Scholar
  15. [Bu]
    D. BURKHOLDER. Distribution function inequalities for martingales. Ann. Probab. 1 (1973) 19–42.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [D]
    A. DVORETZKY. Some results on convex bodies and Banach spaces. Proc. Symp. on Linear Spaces. Jerusalem 1961. p. 123–160.Google Scholar
  17. [DR]
    A. DVORETZKY, C. A. ROGERS. Absolute and unconditional convergence in normed linear spaces. Proc. Nat. Acad. Sci. (USA) 36 (1950) 192–197.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [E]
    P. ENFLO. Uniform homeomorphisms between Banach spaces-Séminaire Maurey-Schwartz 75–76. Exposé no. 18. Ecole Polytechnique. Paris.Google Scholar
  19. [Eh]
    A. EHRHARD. Inégalités isopérimétriques et intégrales de Dirichlet gaussiennes Annales E.N.S. 17 (1984) 317–332.zbMATHMathSciNetGoogle Scholar
  20. [FA]
    T. FACK. Type and cotype inequalities for non-commutative L p spaces. (Preprint Université Paris 6).Google Scholar
  21. [Fe1]
    X. FERNIQUE. Intégrabilité des vecteurs gaussiens. C. R. Acad. Sci. Paris A 270 (1970) 1698–1699.zbMATHMathSciNetGoogle Scholar
  22. [Fe2]
    _____. Régularité des trajectoires des fonctions aléatoires gaussiennes. Springer Lecture Notes in Math. no. 480 (1975) 1–96.Google Scholar
  23. [F1]
    T. FIGIEL. On the moduli of convexity and smoothness. Studia Math. 56 (1976) 121–155.zbMATHMathSciNetGoogle Scholar
  24. [F2]
    _____. On a recent result of G. Pisier. Longhorn Notes. Univ. of Texas. Functional Analysis Seminar 82/83 p. 1–15.Google Scholar
  25. [FLM]
    T. FIGIEL, J. LINDENSTRAUSS, V. D. MILMAN. The dimensions of almost spherical sections of convex bodies. Acta. Math. 139 (1977) 53–94.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [FT]
    T. FIGIEL, N. TOMCZAK-JAEGERMANN. Projections onto Hilbertian subspaces of Banach spaces. Israel J. Math. 33 (1979) 155–171.zbMATHCrossRefMathSciNetGoogle Scholar
  27. [Ga]
    D. J. H. GARLING. Convexity smoothness and martingale inequalities. Israel J. Math. 29 (1978) 189–198.zbMATHCrossRefMathSciNetGoogle Scholar
  28. [G1]
    E. D. GLUSKIN. The diameter of the Minkowski compactum is roughly equal to n. Functional Anal. Appl. 15 (1981) 72–73.CrossRefMathSciNetGoogle Scholar
  29. [G2]
    E. D. GLUSKIN. Finite dimensional analogues of spaces without a basis. Dokl. Akad. Nauk. SSSR. 261 (1981) 1046–1050 (Russian).MathSciNetGoogle Scholar
  30. [Go1]
    Y. GORDON. On Dvoretzky's theorem and extensions of Slepian's lemma. Lecture no. II Israel Seminar on Geometrical Aspects of Functional Analysis 83–84. Tel Aviv University.Google Scholar
  31. [Go2]
    Some inequalities for Gaussian processes and applications. To appear.Google Scholar
  32. [HJ1]
    J. HOFFMANN-JØRGENSEN. Sums of independent Banach space valued random variables. Aarhus University. Preprint series 1972–73 no. 15.Google Scholar
  33. [HJ2]
    _____. Sums of independent Banach space valued random variables. Studia Math. 52 (1974) 159–186.MathSciNetGoogle Scholar
  34. [IN]
    K. ITO, M. NISIO. On the convergence of sums of independent Banach space valued random variables. Osaka J. Math. 5 (1968) 35–48zbMATHMathSciNetGoogle Scholar
  35. [J]
    R. C. JAMES. Non reflexive spaces of type 2. Israel J. Math. 30 (1978) 1–13.zbMATHCrossRefMathSciNetGoogle Scholar
  36. [JS]
    W. B. JOHNSON, G. SCHECHTMAN. Embedding ℓpm into ℓ1n. Acta Math. 149 (1982) 71–85.zbMATHCrossRefMathSciNetGoogle Scholar
  37. [Ka]
    J. P. KAHANE. Some random series of functions. (1968) Heath Mathematical Monographs. Second Edition, Cambridge University Press (1985).Google Scholar
  38. [Kat]
    T. KATÔ. A characterization of holomorphic semi-groups. Proc. Amer. Math. Soc. 25 (1970) 495–498.zbMATHCrossRefMathSciNetGoogle Scholar
  39. [KT]
    H. KÖNIG, L. TZAFRIRI. Some estimates for type and cotype constants. Math. Ann. 256 (1981) 85–94.zbMATHCrossRefMathSciNetGoogle Scholar
  40. [K]
    J. L. KRIVINE. Sons-espaces de dimension finie des espaces de Banach réticulés. Annals of Maths. 104 (1976) 1–29.zbMATHCrossRefMathSciNetGoogle Scholar
  41. [Ku]
    J. KUELBS. Kolmogorov's law of the iterated logarithm for Banach space valued random variables. Illinois J. Math. 21 (1977) 784–800.zbMATHMathSciNetGoogle Scholar
  42. [Kw]
    S. KWAPIEŃ. Isomorphic characterizations of inner product spaces by orthogonal series with vector coefficients. Studia Math. 44 (1972) 583–595.zbMATHMathSciNetGoogle Scholar
  43. [LS]
    H. LANDAU, L. SHEPP. On the supremum of a Gaussian process. Sankhya, A32 (1970) 369–378.MathSciNetGoogle Scholar
  44. [LWZ]
    R. LEPAGE, M. WOODROOFE, J. ZINN. Convergence to a stable distribution via order statistics. Ann. Probab. 9 (1981) 624–632.zbMATHCrossRefMathSciNetGoogle Scholar
  45. [L]
    D. LEWIS. Ellipsoids defined by Banach ideal norms. Mathematika 26 (1979) 18–29.zbMATHCrossRefMathSciNetGoogle Scholar
  46. [Ma]
    P. MANKIEWICZ. Finite dimensional Banach spaces with symmetry constant of order √n. Studia Math. To appear.Google Scholar
  47. [MaP]
    M. B. MARCUS, G. PISIER. Characterizations of almost surely continuous p-stable random Fourier series and strongly stationary processes. Acta Math. 152 (1984) 245–301.zbMATHCrossRefMathSciNetGoogle Scholar
  48. [M1]
    B. MAUREY. Type et cotype dans les espaces munis de structure locale inconditionnelle. Séminaire Maurey-Schwartz 73–74. Exposé no. 24–25 Ecole Polytechnique, Paris.Google Scholar
  49. [M2]
    _____. Construction de suites symétriques C.R.A.S. Sci. Paris. A. 288 (1979) 679–681.zbMATHMathSciNetGoogle Scholar
  50. [MP]
    B. MAUREY, G. PISIER. Séries de variables aléatoires vectorielles indépendantes et géométrie des espaces de Banach. Studia Math 58 (1976) 45–90.zbMATHMathSciNetGoogle Scholar
  51. [Me]
    P. A. MEYER. Note sur les processus d'Ornstein-Uhlenbeck. Séminaire de Probabilités XVI. p. 95–132. Lecture notes in Math no. 920, Springer 1982.Google Scholar
  52. [Mi1]
    V. D. MILMAN. A new proof of the theorem of A. Dvoretzky on sections of convex bodies. Functional Anal. Appl. 5 (1971) 28–37.MathSciNetGoogle Scholar
  53. [Mi2]
    _____. Some remarks about embedding of ℓ1k in finite dimensional spaces. Israel J. Math. 43 (1982), 129–138.zbMATHCrossRefMathSciNetGoogle Scholar
  54. [MS]
    V. D. MILMAN, G. SCHECHTMAN. Asymptotic theory of finite dimensional normed spaces. Springer Lecture Notes. Vol. 1200.Google Scholar
  55. [Pa1]
    A. PAJOR. Plongement de ℓ1n dans les espaces de Banach complexes. C. R. Acad. Sci. Paris A 296 (1983) 741–743.zbMATHMathSciNetGoogle Scholar
  56. [Pa2]
    _____. Thèse de 3e cycle. Université Paris 6. November 84.Google Scholar
  57. [P1]
    G. PISIER, Les inégalités de Khintchine-Kahane d'aprés C. Borell. Exposé no. 7. Séminaire sur la géométrie des espaces de Banach-1977–78. Ecole Polytechnique Palaiseau.Google Scholar
  58. [P2]
    _____. On the dimension of the ℓpn-subspaces of Banach spaces, for 1<p<2. Trans. A.M.S. 276 (1983) 201–211.zbMATHMathSciNetGoogle Scholar
  59. [P3]
    _____. Martingales with values in uniformly convex spaces. Israel J. Math. 20 (1975) 326–350.zbMATHCrossRefMathSciNetGoogle Scholar
  60. [P4]
    _____. Un exemple concernant la super-réflexivité. Annexe no. 2. Séminaire Maurey-Schwartz 1974–75. Ecole Polytechnique. Paris.Google Scholar
  61. [P5]
    _____. Holomorphic semi-groups and the geometry of Banach spaces. Annals of Maths. 115 (1982) 375–392.zbMATHCrossRefMathSciNetGoogle Scholar
  62. [P6]
    _____. Remarques sur les classes de Vapnik-Červonenkis. Ann. Inst. Henri Poincaré, Probabilités et Statistiques, 20 (1984) 287–298.zbMATHMathSciNetGoogle Scholar
  63. [R]
    J. ROSINSKI. Remarks on Banach spaces of stable type. Probability and Math. Statist. 1 (1980) 67–71.zbMATHMathSciNetGoogle Scholar
  64. [Sc1]
    G. SCHECHTMAN. Random embeddings of Euclidean spaces in sequence spaces. Israel J. Math. 40 (1981) 187–192.zbMATHCrossRefMathSciNetGoogle Scholar
  65. [Sc2]
    _____. Lévy type inequality for a class of finite metric spaces. Martingale Theory in Harmonic Analysis and Banach spaces. Cleveland 1981. Springer Lecture Notes no. 939, p. 211–215.Google Scholar
  66. [Sz]
    A. SZANKOWSKI. On Dvoretzky's theorem on almost spherical sections of convex bodies. Israel J. Math. 17 (1974) 325–338.zbMATHCrossRefMathSciNetGoogle Scholar
  67. [S1]
    S. SZAREK. The finite dimensional basis problem with an appendix on nets of Grassman manifolds. Acta Math. 151 (1983) 153–179.zbMATHCrossRefMathSciNetGoogle Scholar
  68. [S2]
    _____. On the existence and uniqueness of complex structure and spaces with few operators. Trans. A.M.S. to appear.Google Scholar
  69. [S3]
    _____. A superreflexive Banach space which does not admit complex structure. To appear.Google Scholar
  70. [S4]
    _____. A Banach space without a basis which has the bounded approximation property. To appear.Google Scholar
  71. [TJ]
    N. TOMCZAK-JAEGERMANN. On the moduli of convexity and smoothness and the Rademacher averages of the trace classes S p (1<p<∞). Studia Math. 50 (1974) 163–182.zbMATHMathSciNetGoogle Scholar
  72. [T1]
    L. TZAFRIRI. On Banach spaces with unconditional basis. Israel J. Math. 17 (1974) 84–93.zbMATHCrossRefMathSciNetGoogle Scholar
  73. [T2]
    _____. On the type and cotype of Banach spaces. Israel J. Math. 32 (1979) 32–38.zbMATHCrossRefMathSciNetGoogle Scholar
  74. [Y]
    V. YURINSKII. Exponential bounds for large deviations. Theor. Probability Appl. 19 (1974) 154–155.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1986

Authors and Affiliations

  • Gilles Pisier
    • 1
    • 2
  1. 1.Equipe d'AnalyseUniversité Paris 6Paris Cedex 05France
  2. 2.Texas A&M UniversityCollege StationUSA

Personalised recommendations